Georgia, 2020

Damaging Winds in Georgia, August 4 to 5, 2020

August 4 to 5, 2020 · NWS FFC · 2 events in 2 counties and zones

Moderate instability resulting from strong daytime heating brought isolated severe thunderstorms to portions of north and central Georgia each afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Moderate instability resulting from strong daytime heating brought isolated severe thunderstorms to portions of north and central Georgia each afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 1:55 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 4, 1:55 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
255 PM EDT Tue Aug 4 2020

.SHORT TERM /Today through Thursday/...

Synoptic setup shows a longwave trough over much of the eastern US
with southwesterly winds aloft across the local forecast area. A bit
drier across the area today in the mid levels in the wake of Isaias,
but there is enough moisture to still allow for pop up showers and
thunderstorms already ongoing this afternoon. Biggest difference
from yesterday will be coverage and intensity of storms where we
should see more typical summertime activity today as strong daytime
heating and instability combine to support scattered showers and
thunderstorms. In addition with southwesterly flow aloft, weak
perturbations moving through the flow may help to enhance storms,
leading to chances for some strong to isolated severe storms, like
most typical summer days.

Fairly similar setup for Wednesday as this afternoon with the same
longwave trough and a weak boundary lingering across the area,
allowing for showers and thunderstorms in the afternoon and evening.
Otherwise, high temperatures for today and Wednesday are expected to
be just around seasonal norms with temps in the upper 80s across
northern Georgia and getting into the 90s elsewhere. Overnight low
temps are expected to be in the 60s and 70s, just a degree or so
above average.

Reaves

.LONG TERM /Thursday Night through Monday/...

A deep trough will remain in place over the eastern part of the
country with a cold front that's really more of moisture gradient
then a temperature boundary. Southerly flow will keep mid level
moisture in place fueling afternoon thunderstorms each day this week
continuing uninterrupted through the weekend. As the upper level low
exits to the northeast, the flow breaks down and we go to a more
zonal pattern. The lack of upper level flow and weak steering will
allow for the heat to build again going into the weekend.

We remain around seasonal in terms of temperatures to start off the
long term. With upper 80s and lower 90s across most of the area.
Temperatures begin to edge up again going into the weekend with
widespread low to mid 90s as the flow breaks down and ridging
returns to the area. Heat indices will begin to climb as well with
widespread low 100s across the CWA, although cooler conditions are
expected at higher elevations.

Vaughn

&&

.AVIATION... 18Z Update... VFR cigs across the area are expected
to continue into the overnight period. SHRA/TSRA expected today
mainly isold in nature and have included a VCSH. Overnight, some
patchy fog will be possible but should mostly remain outside of
the taf sites. Otherwise slightly increased coverage in SHRA/TSRA
possible for Wed afternoon and have included a VCSH at the end of
the taf cycle. Winds are currently on the west side but will be
light and variable through the rest of the taf cycle.

//ATL Confidence...18Z Update...
Medium to high on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  69  91  69 /  20  20  30  30
Atlanta         90  70  91  71 /  20  20  30  20
Blairsville     83  63  83  63 /  30  30  40  30
Cartersville    90  68  91  69 /  30  20  30  20
Columbus        94  72  95  71 /  20  10  20  20
Gainesville     88  68  89  68 /  20  20  30  20
Macon           94  72  94  71 /  20  10  30  30
Rome            91  68  91  68 /  30  20  30  20
Peachtree City  91  69  91  70 /  20  10  30  20
Vidalia         94  73  95  74 /  30  20  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Vaughn
AVIATION...Reaves
Hazardous weather outlook, Aug 4, 9:43 AM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1043 AM EDT Tue Aug 4 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051445-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1043 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected in north Georgia
and portions of east-central Georgia this afternoon and evening.
A few storms may be strong and capable of producing gusty winds,
frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms are possible each day from Wednesday
through Monday, mainly in the afternoon and evening hours. A few
storms each day could become strong to briefly severe, capable of
producing damaging wind gusts, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Aug 4, 2:07 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     3 SE SANDTOWN           33.67N  84.51W
08/03/2020                   FULTON             GA   LAW ENFORCEMENT

            TREES WERE DOWNED IN THE DEERWOOD ACADEMY AREA ON
            FAIRBURN RD SW.

&&

EVENT NUMBER FFC2001039

RWILLIS
Local storm report, Aug 4, 2:22 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 N NORTH HIGH SHOALS   33.84N  83.50W
08/03/2020                   OCONEE             GA   EMERGENCY MNGR

            TWO TREES WERE DOWNED IN THE 2100 BLOCK OF RAYS CHURCH
            ROAD.

&&

EVENT NUMBER FFC2001040

RWILLIS
Local storm report, Aug 4, 2:31 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NNW NORTH HIGH SHOALS 33.83N  83.51W
08/03/2020                   OCONEE             GA   EMERGENCY MNGR

            NUMEROUS TREES WERE SNAPPED OR UPROOTED IN THE 2000
            BLOCK OF RAYS CHURCH ROAD.

&&

EVENT NUMBER FFC2001041

RWILLIS
Local storm report, Aug 4, 2:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     4 NW HINTON             34.52N  84.63W
08/03/2020                   PICKENS            GA   EMERGENCY MNGR

            UPWARDS OF 25 TREES REPORTED DOWN ACROSS THE
            NORTHWESTERN PORTION OF PICKENS COUNTY.

&&

EVENT NUMBER FFC2001042

LUSK
Local storm report, Aug 4, 3:23 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     1 SSE DUBLIN            32.53N  82.90W
08/03/2020                   LAURENS            GA   EMERGENCY MNGR

            TREE DOWN IN THE CITY OF DUBLIN NEAR INTERSECTION OF
            VINE ST AND HUDSON ST.

&&

EVENT NUMBER FFC2001043

LUSK

The radar

The Atlanta radar (KFFC), 135 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gilmer

When
August 4, 3:25 PM EST to 3:30 PM EST
Where
Gilmer County, 1.15 mi W of Town Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.582, -84.550

The public reported a pine tree snapped by the wind on Holden Road.

Thunderstorm Wind, Butts

When
August 5, 3:30 PM EST to 3:50 PM EST
Where
Butts County, 2.67 mi NE of Towaliga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.259, -84.040

The Butts County Emergency Manager reported around a half of a dozen trees blown down in the southwestern portion of the county along High Falls Road between Kinard Mill Road and Sims Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916397, 916398.